Alert archive / Florida / Beach Hazards Statements in 2023

Beach Hazards Statement 1, NWS Melbourne, FL

January 14, 20235 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Jan 14, 2023, 3:01 AM EST for 5 counties in Florida. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2023, 3:01 AM EST (08:01 UTC)
Expired
Jan 16, 2023, 3:07 AM EST
In force
48 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2023-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2023-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WHUS42 KMLB 140801
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
301 AM EST Sat Jan 14 2023

FLZ141-154-159-164-347-447-647-747-150900-
/O.NEW.KMLB.BH.S.0001.230114T0801Z-230115T0900Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
301 AM EST Sat Jan 14 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Strong, gusty northwest winds producing a strong,
  southward flowing longshore current, choppy surf and breaking 
  waves up to 5 feet.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint 
  Lucie, Coastal Martin, Mainland Northern Brevard, Northern 
  Brevard Barrier Islands, Mainland Southern Brevard and 
  Southern Brevard Barrier Islands Counties.

* WHEN...Through late tonight.

* IMPACTS...Rough surf will make swimming conditions hazardous.
  Rip currents will also be present.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Entering the surf on a chilly, windy day with rough surf is
dangerous and highly discouraged!

&&

$$
2 follow-up statements
231 
WHUS42 KMLB 150817
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
317 AM EST Sun Jan 15 2023

FLZ141-154-159-164-347-447-647-747-160900-
/O.EXT.KMLB.BH.S.0001.000000T0000Z-230116T0900Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
317 AM EST Sun Jan 15 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Strong, gusty northwest winds producing choppy surf and
  breaking waves up to 4 feet. A building swell producing a
  moderate risk for dangerous rip currents.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint 
  Lucie, Coastal Martin, Mainland Northern Brevard, Northern 
  Brevard Barrier Islands, Mainland Southern Brevard and 
  Southern Brevard Barrier Islands Counties.

* WHEN...Through late tonight.

* IMPACTS...Rough surf will make swimming conditions hazardous.
  Rip currents will also be present.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Entering the water, especially on a chilly day like today, is
highly discourages due to the hazardous surf and rip current 
conditions.

&&

$$
209 
WHUS42 KMLB 160807
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
307 AM EST Mon Jan 16 2023

FLZ141-154-159-164-347-447-647-747-180900-
/O.CAN.KMLB.BH.S.0001.000000T0000Z-230116T0900Z/
/O.NEW.KMLB.RP.S.0001.230116T0807Z-230118T0900Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
307 AM EST Mon Jan 16 2023

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TUESDAY NIGHT...

* WHAT...Dangerous rip currents and rough surf.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint 
  Lucie, Coastal Martin, Mainland Northern Brevard, Northern 
  Brevard Barrier Islands, Mainland Southern Brevard and 
  Southern Brevard Barrier Islands Counties.

* WHEN...Through late Tuesday night.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If caught in a rip current, relax and float. Don't swim against 
the current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Jan 13, 10:50 PM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Jan 13, 10:50 PM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1050 PM EST Fri Jan 13 2023

...New UPDATE, MARINE, AVIATION...

.UPDATE...
Issued at 1050 PM EST Fri Jan 13 2023

Low to mid level clouds continue to stream southeastward across
east central Florida tonight. Conditions are noticeably colder
and drier with temperatures falling into the 50s and upper 40s per
recent observations. With northwest winds gusting 20 to 30 mph,
wind chill values are beginning to fall near or below 40 degrees
north of Interstate 4. The current forecast is on track with lows
expected to bottom out in the mid 30s to around 40 degrees along
the coast. A Wind Chill Advisory is in place, starting at midnight
and continuing through 10 AM Saturday. Wind chill values are
forecast to reach the low 30s for several hours in the morning and
may even reach the upper 20s briefly, north of I-4.

&&

.MARINE...
Issued at 1050 PM EST Fri Jan 13 2023

Tonight (modified previous)...Latest observations from Buoy 41009
indicate wave heights are increasing with gusts just above 30
kts. Gale Warning is now in effect through Saturday for the
offshore waters/Gulf stream for frequent gusts to Gale force,
which will build seas 10-12 feet. Small Craft Advisory conditions
persist nearshore with 4 to 7 ft seas expected.

&&

.FIRE WEATHER...
Issued at 255 PM EST Fri Jan 13 2023

Much colder and drier air will overspread the area behind a strong cold
front tonight. Near-critical conditions expected on Saturday, with
Northwest winds 15 mph and gusty along with min RH values 35 to 40
percent. Winds decrease Sunday, as high pressure center moves closer and
the pressure gradient slackens, dropping to 10mph or less. However, min
RHs will be lower, falling to 30-35 percent with immediate coastal areas
expected to remain closer to 40 percent.

&&

.AVIATION...
(06Z TAFS)
Issued at 1050 PM EST Fri Jan 13 2023

VFR conditions with CIGS generally 035-045 AGL with stratocu
moving southeast across the terminals overnight. A gradual
decrease in cloudiness is expected through sunrise. WNW winds
continue around 12 to 20 kts with gusts 25-30 kts. VFR is forecast
for Saturday with NW winds remaining gusty.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  38  51  34  59 /   0   0   0   0
MCO  39  54  35  62 /   0   0   0   0
MLB  40  55  35  62 /   0   0   0   0
VRB  40  56  35  63 /   0   0   0   0
LEE  38  53  34  60 /   0   0   0   0
SFB  38  53  34  61 /   0   0   0   0
ORL  39  54  36  60 /   0   0   0   0
FPR  40  57  34  63 /   0   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Wind Chill Advisory until 10 AM EST Saturday for FLZ041-044>046-
     053-058-141-144-154-159-164-247-254-259-264-347-447-547-647-
     747.

AM...Small Craft Advisory until 10 PM EST Saturday for AMZ550-552.

     Small Craft Advisory until 4 PM EST Sunday for AMZ555.

     Gale Warning until 4 PM EST Saturday for AMZ570-572-575.

     Small Craft Advisory from 4 PM Saturday to 4 PM EST Sunday for
     AMZ570-572-575.

&&

Schaper/Pendergrast
Hazardous weather outlook, Jan 13, 8:00 PM EST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Melbourne FL
800 PM EST Fri Jan 13 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-141200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
800 PM EST Fri Jan 13 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.EXCESSIVE COLD IMPACT...
Temperatures will fall into the upper 30s tonight. Northwest
winds between 10 and 15 mph will combine with the cold air to
produce widespread wind chills in the upper 20s to lower 30s. A
Wind Chill Advisory is in effect for all of east central Florida
overnight. Be sure to dress appropriately for the cold, including
wearing a hat, gloves and a scarf. Be sure to bring your pets
indoors!

.RIP CURRENT IMPACT...
There is a moderate risk of dangerous rip currents at all central
Florida Atlantic beaches.

.WIND AND SEA IMPACT...
A Small Craft Advisory is currently in effect for all east
central Florida waters. Winds will continue to increase tonight,
gusting 25 to 35 knots. A Gale Warning has been issued for the
waters beyond 20 nautical miles starting at 10 PM for sustained
winds between 25 and 30 knots with gusts to gale force. Seas will
build up to 12 feet in the Gulf Stream.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Temperatures will remain in the upper 30s into early Saturday
morning, then turn quite cold again Saturday night into Sunday
morning, with lighter winds as high pressure settles across the
area. This should produce even colder temperatures in the low to
mid 30s and patchy frost in wind protected areas. Temperatures are
also trending colder for Sunday night into Monday morning, with
rural areas west of I-95 forecast to fall below 40 degrees. Patchy
frost possible early Monday morning.

Conditions will remain hazardous in the surf zone Saturday with
choppy, breaking waves up to 5 feet and a strong southward flowing
longshore current. Hazardous boating conditions will continue
behind the front into this weekend with Small Craft Advisories
remaining in effect through Sunday afternoon.

Very dry air will overspread the area as high pressure settles
over Florida this weekend. The combination of dry air and breezy
to windy conditions will increase the fire weather danger on
Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Schaper/Law/Tollefsen

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 1:21 AM ESTFreeze WatchMLBLake, Volusia12 hr
Jan 14, 1:17 PM ESTFrost AdvisoryMLBBrevard, Indian River, Martin, Orange, Saint Lucie, Seminole and 1 more17 hr
Jan 14, 1:17 PM ESTFreeze WarningMLBLake, Okeechobee, Osceola, Volusia19 hr

Nearby

Beach Hazards Statements in Florida, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.